Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Charleston, SC

June 14, 2002Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 14, 2002, 2:55 PM EDT for Berkeley County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2002, 2:55 PM EDT (18:55 UTC)
Expired
Jun 14, 2002, 3:30 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 141855
SVRCHS
SCC015-141930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 330 PM EDT.

* AT 255 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR THOMAS
  CORNER...OR ABOUT 15 MILES WEST OF MCCLELLANVILLE...MOVING
  NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...  
  SHULERVILLE...
  NEWLAND....

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS SEVERE THUNDERSTORM...
IF YOU ARE IN THE PATH THIS STORM...PUT YOUR CAR IN A GARAGE AND MOVE
INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS.

$$

LAT...LON 3320 7979 3310 7970 3315 7962 3322 7948
          3329 7962

ST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:20 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 14, 10:20 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 AM EDT FRI JUN 14 2002

UPDATED FOR ISSUANCE OF SCA FOR AMZ374 THIS AFTERNOON. SEAS ALREADY
UP TO 5 FT AT SPAG1 AND TREND WILL BE FOR INCREASING WINDS/BUILDING
SEAS. ALSO...IN PUBLIC AREAS...KEEPING A WATCH ON POSSIBLE HEADLINE
OF HEAT INDEX 100 TO 105 THIS AFTERNOON.

.CHS...
GA...SCA FOR AMZ374 THIS AFTERNOON.
SC...NONE.

PM/JC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:09 PM EDTSevere Thunderstorm WarningCHSBerkeley31 min
Jun 14, 3:03 PM EDTSevere Thunderstorm WarningCHSCharleston27 min
Jun 14, 5:12 PM EDTSpecial Marine WarningCHS63 min
Jun 14, 5:23 PM EDTSpecial Marine WarningCHS52 min
Jun 14, 6:40 PM EDTSpecial Marine WarningCHS50 min
Jun 14, 7:03 PM EDTSpecial Marine WarningCHS42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.